Pennsylvania, 2008

Winter Storm in Pennsylvania, March 4 to 5, 2008

March 4 to 5, 2008 · NWS CLE · 3 events in 3 counties and zones

Low pressure over the lower Mississippi Valley early on March 4th moved northeast to central Pennsylvania during the early morning hours of March 5th. Precipitation associated with this storm spread into northwestern Pennsylvania during the early morning hours of the 4th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure over the lower Mississippi Valley early on March 4th moved northeast to central Pennsylvania during the early morning hours of March 5th. Precipitation associated with this storm spread into northwestern Pennsylvania during the early morning hours of the 4th. The precipitation began as snow or sleet then changed to freezing rain during the afternoon hours. The freezing rain continued into the early morning hours of March 5th then transitioned back to light snow. Conditions deteriorated quickly during the evening of the 4th as temperatures fell a few degrees and thunderstorms moved across the area. Significant ice accumulation occurred across northwestern Pennsylvania. Scattered power outages, downed trees and accidents were reported throughout the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 3, 11:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 3, 11:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1148 PM EST MON MAR 3 2008

.SYNOPSIS...
A COLD FRONT OVER SOUTHEAST LOWER MICHIGAN WILL MOVE ACROSS
NORTHERN OHIO AND NORTHWEST PA TONIGHT...THEN STALL ACROSS
SOUTHERN OHIO. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE OHIO
VALLEY TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.
TIMING WINTER WEATHER ADVISORIES AND FLOOD WATCH REMAIN THE
SAME. EXTREME NORTHWEST OHIO STARTING TO SWITCH TO FREEZING
RAIN...SHOULD LAST FEW HOURS THEN TRANSITIONS TO SLEET THEN SNOW.
THEN GRADUAL SWITCH TO FREEZING RAIN ACROSS THE FORECAST AREA
REACHING FAR EASTERN AREAS LATE. SO FAR RAINFALL HAS NOT BEEN TO
HEAVY TWO TO FOUR TENTHS OVER FAIR PROLONG PERIOD NORTHWEST WITH
THE MODERATE RAIN STARTING TO SPREAD INTO CENTRAL AND NERN AREAS
LATE THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
GFS RUN A LITTLE FASTER THAN THE ECMWF AND ENSEMBLE...WHILE THE
NAM IS AN OUTLIER AND DISREGARDED. FRONT WILL PUSH SOUTH OF THE
AREA TUESDAY MORNING THEN STALL...AS A LOW DEEP SOUTH MOVES INTO
THE OHIO VALLEY.

FIRST FORECAST QUESTION...HOW COLD WILL IT BE TOMORROW. AS LOW
PUSHES NORTH NAM PUSHES TEMPS NE OH INTO THE MID TO UPPER 30. IT
MAY NOT BE THAT WARM...BUT DO EXPECT PERIOD WHERE FREEZING RAIN
CHANGES BACK TO RAIN MAINLY SOUTH OF A YNG TO MT VERNON LINE.

NW OH AND NW PA WILL REMAIN IN THE COLDER AIR SO WILL SEE MIX OF
SNOW AND SLEET AND FREEZING RAIN. WITH A NE FLOW OFF THE LAKE WILL
BE HARD TO GET ABOVE FREEZING.

BIGGER CONCERN IS POTENTIAL FOR FLOODING. ALL MODELS GIVE IN
EXCESS OF 2 INCHES OVER NE OHIO BY MIDNIGHT TOMORROW. CONDITIONS
PRETTY MUCH SATURATED WITH THE SNOW MELT. BELIEVE HEAVIEST RAINS
WILL TOMORROW AFTERNOON AND EVENING AS LOW MOVES ACROSS WEST VA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
COLD FRONT MOVES THROUGH THURSDAY AND AT THE MOMENT THE
DGEX/GFS/ECMWF AGREE IN KEEPING IT COLD ENOUGH FOR JUST SNOW
SHOWERS HOWEVER THERE ARE QUESTIONS. THE DGEX COOLS IT OFF WAY TOO
MUCH THURSDAY NIGHT.  OTHERWISE SOME SNOW SHOWERS LINGER BEHIND THE
FRONT AS 850 MB TEMPERATURES DROP TO -13C BY FRIDAY AFTERNOON. A
TROF MAY SWING THROUGH ON FRIDAY ENHANCING THE SNOWFALL OVER THE
ENTIRE FORECAST AREA.

HIGH PRESSURE BUILDS IN SATURDAY ALL MODELS IN AGREEMENT. HIGH
PRESSURE CONTINUES IT INFLUENCE SUNDAY AND THEN MONDAY A THREAT OF
PRECIPITATION MONDAY AS ANOTHER FRONT MOVES IN.

DID A COMBINATION OF GUIDANCE FOR THE HIGHS AND LOWS.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
COLD FRONT HAS MOVED EAST OF ALL TERMINALS AND WINDS HAVE BEGUN TO
COME AROUND OUT OF THE NORTHWEST. PRECIP CONTINUES AT ALL
SITES IN THE FORM OF RAIN EXCEPT TOL WHERE RAIN HAS TURNED TO
SNOW.

WILL MAKE SOME CHANGES TO THE PREVIOUS FORECAST AND FOLLOW THE GFS
THROUGH THE PERIOD SINCE IT HAS A GOOD HANDLE ON THE BACK EDGE OF
THE PRECIP. THROUGH 12Z...WILL TRY TO FORECAST A RAIN-TO-SNOW
TRANSITION AT ALL SITES AND LEAVE THE MAJORITY OF THE FREEZING
RAIN AND SLEET UNTIL LATER IN THE DAY. WHILE SOME SLEET WILL BE
POSSIBLE AT ALL SITES THROUGH 12Z...THINK THAT MOST SITES WILL
JUMP FROM RAIN TO SNOW FAIRLY QUICKLY.

AFTER 12Z...PRECIP WILL LIKELY BE IN THE FORM OF LIGHT SLEET AND
FREEZING RAIN EAST OF A CLE-MFD LINE. TOL AND FDY WILL ACTUALLY
TRY AND DRY OUT FOR A FEW HOURS TUESDAY MORNING AND REMAIN DRY FOR
THE MOST PART THROUGH MID DAY. IMPROVED CONDITIONS SLIGHTLY AT
THESE SITES AFTER 12Z BUT CONDITIONS WILL LIKELY REMAIN MVFR
THROUGH THE DAY. AFTER 18Z...ALL SITES WILL TRY AND DRY OUT FOR A
BRIEF TIME AND LIKEWISE IMPROVED CONDITIONS SLIGHTLY TO MVFR.
SECONDARY AREA OF LOW PRESSURE WILL MOVE UP THE OHIO VALLEY AND
BRING ADDITIONAL FREEZING RAIN AND RAIN TO ALL SITES LATE IN THE
AFTERNOON. CONDITIONS WILL LIKELY DROP BACK TO IFR LATE TOMORROW
AFTERNOON AND REMAIN AS SUCH THROUGH THE END OF THE PERIOD.

AS WAS THE CASE WITH THE PREVIOUS ISSUANCE...WILL CONTINUE TO
FORECAST SEVERAL HOURS OF RAIN AT CAK/YNG WHERE BOUNDARY LAYER
TEMPS WILL LIKELY RISE ABOVE FREEZING BY LATE MORNING. WILL KEEP
RAIN PREVAILING THROUGH THE END OF THE PERIOD AT THESE SITES.

.OUTLOOK...LOW PRESSURE WILL DEPART THE REGION TUESDAY NIGHT BUT
SCATTERED SNOW SHOWERS WILL PREVAIL THROUGH WEDNESDAY MORNING.
SOME IMPROVEMENT POSSIBLE DURING THE DAY ON WEDNESDAY AS A RIDGE
MOVES OVER THE OHIO VALLEY BUT A FAST MOVING CLIPPER WILL
APPROACH THE REGION THURSDAY MORNING. BRIEF REPRIEVE FRIDAY WITH
ANOTHER CLIPPER FORECAST ON SATURDAY.

&&

.MARINE...
NW FLOW WILL THEN COME AROUND TO THE NNE BY TUESDAY MORNING AS
LOW PRESSURE DEEPENS OVER WESTERN TN AND HIGH PRESSURE RESIDES TO
THE NORTH ACROSS ONTARIO. THE SOUTHERN LOW WILL TRACK SOUTHEAST OF
THE LAKE TUESDAY AND THEREFORE STRONGER NE WINDS WILL PERSIST FOR
THE DAY TUESDAY. STILL STAYING BELOW GALES BUT STILL LOOKS CLOSE.
WINDS SHIFT TO THE NORTHWEST TUESDAY NIGHT AS LOW PULLS AWAY. HIGH
PRESSURE FOR WEDNESDAY. CLIPPER CONTINUES TO BE ADVERTISED FOR
THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TUESDAY NIGHT FOR
     OHZ009>014-019-089.
     WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO MIDNIGHT EST
     TUESDAY NIGHT FOR OHZ020>023-027>033-036>038-047.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR OHZ003-
     006>008-017-018.
PA...FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR PAZ001>003.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TUESDAY NIGHT FOR
     PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...RANDEL
SHORT TERM...DJB
LONG TERM...KIELTYKA
AVIATION...LEINS
MARINE...OUDEMAN
Hazardous weather outlook, Mar 3, 6:04 PM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
604 PM EST MON MAR 3 2008

OHZ009>014-019-089-PAZ001>003-042315-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
604 PM EST MON MAR 3 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ020>023-027>033-036>038-047-042315-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
604 PM EST MON MAR 3 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT
EST TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-017-018-042315-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-
604 PM EST MON MAR 3 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH
   WINTER WEATHER ADVISORY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-042315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
604 PM EST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
March 4, 3:00 AM EST to March 5, 11:00 AM EST
Where
Northern Erie forecast zone
Property damage
$1.0 million
Reported by
Official NWS Observations
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A mixture of freezing rain and snow began in Erie County during the early morning hours of March 4th. This mixture ended around daybreak on the 4th. Freezing rain redeveloped during the afternoon and continued into the early morning hours of March 5th. Conditions quickly deteriorated after sunset as surface temperatures dropped a few degrees. Over a quarter inch of ice accumulation was reported on roads and sidewalks by 8 pm. By the time the freezing rain changed to light snow just before daybreak on the 5th, as much as a half inch of ice accumulation had occurred in some areas. The snow tapered to flurries by midday on the 5th after about an inch of accumulation. Scattered power outages occurred as a result of the ice accumulation. Extensive tree damage was reported in the county as well. Many accidents were reported during this event. Officially, 0.87 inches of precipitation, fell at Erie International Airport on March 4th and 5th. Most of this precipitation fell in the form of freezing rain with only 1.5 inches of snow reported during this event.

Winter Storm, Southern Erie

When
March 4, 3:00 AM EST to March 5, 11:00 AM EST
Where
Southern Erie forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A mixture of freezing rain and snow began in Erie County during the early morning hours of March 4th. This mixture ended around daybreak on the 4th. Freezing rain redeveloped during the afternoon and continued into the early morning hours of March 5th. Conditions quickly deteriorated after sunset as surface temperatures dropped a few degrees. Over a quarter inch of ice accumulation was reported on roads and sidewalks by 8 pm. By the time the freezing rain changed to light snow just before daybreak on the 5th, as much as a half inch of ice accumulation had occurred in some areas. The snow tapered to flurries by midday on the 5th after about an inch of accumulation. Scattered power outages occurred as a result of the ice accumulation. Extensive tree damage was reported in the county as well. Many accidents were reported during this event.

Winter Storm, Crawford

When
March 4, 3:00 AM EST to March 5, 11:00 AM EST
Where
Crawford forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

A mixture of freezing rain and snow began in Crawford County during the early morning hours of March 4th. This mixture ended around daybreak on the 4th. Freezing rain redeveloped during the afternoon and continued into the early morning hours of March 5th. Conditions quickly deteriorated after sunset as surface temperatures dropped a few degrees. Over a quarter inch of ice accumulation was reported on roads and sidewalks by 8 pm. By the time the freezing rain changed to light snow just before daybreak on the 5th, as much as a half inch of ice accumulation had occurred in some areas. The snow tapered to flurries by midday on the 5th after about an inch of accumulation. Scattered power outages occurred as a result of the ice accumulation. Extensive tree damage was reported in the county as well. Many accidents were reported during this event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90801, 90802, 90803.